RUS  ENG JOURNALS   PEOPLE   ORGANISATIONS   CONFERENCES   SEMINARS   VIDEO LIBRARY   PACKAGE AMSBIB
General information
Latest issue
Archive
Impact factor
Subscription
Guidelines for authors
Submit a manuscript

Search papers
Search references

RSS
Latest issue
Current issues
Archive issues
What is RSS



Teor. Veroyatnost. i Primenen.:
Year:
Volume:
Issue:
Page:
Find






Personal entry:
Login:
Password:
Save password
Enter
Forgotten password?
Register


Teor. Veroyatnost. i Primenen., 2004, Volume 49, Issue 1, Pages 191–197 (Mi tvp246)  

This article is cited in 11 scientific papers (total in 11 papers)

Short Communications

On the maximum correlation coefficient

W. Bryca, A. Dembob, A. Kaganc

a University of Cincinnati, Department of Mathematical Sciences
b Stanford University
c University of Maryland

Abstract: For an arbitrary random vector $(X,Y)$ and an independent random variable $Z$ it is shown that the maximum correlation coefficient between $X$ and $Y+\lambda Z$ as a function of $\lambda$ is lower semicontinuous everywhere and continuous at zero where it attains its maximum. If, moreover, $Z$ is in the class of self-decomposable random variables, then the maximal correlation coefficient is right continuous, nonincreasing for $\lambda\geqslant 0$ and left continuous, nondecreasing for $\lambda \leqslant 0$. Independent random variables $X$ and $Z$ are Gaussian if and only if the maximum correlation coefficient between $X$ and $X+\lambda Z$ equals the linear correlation between them. The maximum correlation coefficient between the sum of $n$ arbitrary independent identically distributed random variables and the sum of the first $m<n$ of these equals $\sqrt{m/n}$ (previously proved only for random variables with finite second moments, where it amounts also to the linear correlation). Examples provided reveal counterintuitive behavior of the maximum correlation coefficient for more general $Z$ and in the limit $\lambda \to \infty$.

Keywords: dependence, maximum correlation, self-decomposable random variables.

DOI: https://doi.org/10.4213/tvp246

Full text: PDF file (855 kB)
References: PDF file   HTML file

English version:
Theory of Probability and its Applications, 2005, 49:1, 132–138

Bibliographic databases:

Received: 01.04.2003
Language:

Citation: W. Bryc, A. Dembo, A. Kagan, “On the maximum correlation coefficient”, Teor. Veroyatnost. i Primenen., 49:1 (2004), 191–197; Theory Probab. Appl., 49:1 (2005), 132–138

Citation in format AMSBIB
\Bibitem{BryDemKag04}
\by W.~Bryc, A.~Dembo, A.~Kagan
\paper On the maximum correlation coefficient
\jour Teor. Veroyatnost. i Primenen.
\yr 2004
\vol 49
\issue 1
\pages 191--197
\mathnet{http://mi.mathnet.ru/tvp246}
\crossref{https://doi.org/10.4213/tvp246}
\mathscinet{http://www.ams.org/mathscinet-getitem?mr=2141340}
\zmath{https://zbmath.org/?q=an:1089.62066}
\transl
\jour Theory Probab. Appl.
\yr 2005
\vol 49
\issue 1
\pages 132--138
\crossref{https://doi.org/10.1137/S0040585X97980968}
\isi{http://gateway.isiknowledge.com/gateway/Gateway.cgi?GWVersion=2&SrcApp=PARTNER_APP&SrcAuth=LinksAMR&DestLinkType=FullRecord&DestApp=ALL_WOS&KeyUT=000228185300009}


Linking options:
  • http://mi.mathnet.ru/eng/tvp246
  • https://doi.org/10.4213/tvp246
  • http://mi.mathnet.ru/eng/tvp/v49/i1/p191

    SHARE: VKontakte.ru FaceBook Twitter Mail.ru Livejournal Memori.ru


    Citing articles on Google Scholar: Russian citations, English citations
    Related articles on Google Scholar: Russian articles, English articles

    This publication is cited in the following articles:
    1. Torabi M., Ardekani R.D., Fatemizadeh E., “Discrimination between Alzheimer's disease and control group in MR-images based on texture analysis using Artificial Neural Network”, International Conference on Biomedical and Pharmaceutical Engineering, 2006, 79–83  isi
    2. Yu Ya., “On the maximal correlation coefficient”, Statistics & Probability Letters, 78:9 (2008), 1072–1075  crossref  mathscinet  zmath  isi  scopus
    3. Kursun O., Favorov O.V., “Feature Selection and Extraction Using An Unsupervised Biologically-Suggested Approximation to Gebelein's Maximal Correlation”, International Journal of Pattern Recognition and Artificial Intelligence, 24:3 (2010), 337–358  crossref  isi  scopus
    4. Sakar C.O., Kursun O., “A method for combining mutual information and canonical correlation analysis: Predictive Mutual Information and its use in feature selection”, Expert Systems with Applications, 39:3 (2012), 3333–3344  crossref  mathscinet  isi  scopus
    5. Papadatos N., Xifara T., “A Simple Method for Obtaining the Maximal Correlation Coefficient and Related Characterizations”, J. Multivar. Anal., 118 (2013), 102–114  crossref  mathscinet  zmath  isi  scopus
    6. Lopez Blazquez F., Salamanca Mino B., “Maximal Correlation in a Non-Diagonal Case”, J. Multivar. Anal., 131 (2014), 265–278  crossref  mathscinet  zmath  isi  scopus
    7. Asoodeh Sh., Alajaji F., Linder T., “On maximal correlation, mutual information and data privacy”, 2015 IEEE 14th Canadian Workshop on Information Theory (CWIT) (St. John's, NL, Canada), IEEE, 2015, 27–31  crossref  isi  scopus
    8. Bross Sh.I., Laufer Ya., “Sending a Bivariate Gaussian Source Over a Gaussian Mac With Unidirectional Conferencing Encoders”, IEEE Trans. Inf. Theory, 62:3 (2016), 1296–1311  crossref  mathscinet  zmath  isi  scopus
    9. Huang Q., Zhu Yu., “Model-free sure screening via maximum correlation”, J. Multivar. Anal., 148 (2016), 89–106  crossref  mathscinet  zmath  isi  elib  scopus
    10. Feizi S., Makhdoumi A., Duffy K., Kellis M., Medard M., “Network Maximal Correlation”, IEEE Trans. Netw. Sci. Eng., 4:4 (2017), 229–247  crossref  mathscinet  isi  scopus
    11. Asoodeh Sh., Diaz M., Alajaji F., Linder T., “Estimation Efficiency Under Privacy Constraints”, IEEE Trans. Inf. Theory, 65:3 (2019), 1512–1534  crossref  mathscinet  zmath  isi  scopus
  • Теория вероятностей и ее применения Theory of Probability and its Applications
    Number of views:
    This page:278
    Full text:55
    References:37

     
    Contact us:
     Terms of Use  Registration  Logotypes © Steklov Mathematical Institute RAS, 2019